What Are Side Effects?
All medicines have side effects. Some are unpleasant and some are unnoticeable. Mild side effects are common and mean that the medicine has started to work.
The goal of HIV treatment is to find the right combination of medicines at the right dosage that will be powerful enough to fight the HIV in your body, but won’t cause too many side effects. You should talk to your healthcare provider about all treatment options and the potential side effects with each one.
For more information on possible side effects, see the Department of Veterans Affairs’ What are side effects?
For information on side effects from specific HIV medication please see the Side Effects Chart from The Body.
Short-Term Side Effects
Almost all medicines have side effects, including HIV medicines. While your HIV meds are controlling the virus in your body, they may also cause:
- Anemia (abnormality in red blood cells)
- Nausea and vomiting
- Pain and nerve problems
Long-Term Side Effects
HIV medications can have some significant, long-term side effects. While many of these side effects are treatable, some can be long-term. You need to tell your healthcare provider about any side effects, so that he or she can decide the best course of treatment for both your HIV disease and the side effects. Always let your healthcare provider know if your side effects are severe, especially if you are finding it difficult to stay on your treatment plan.
Some of the most common long-term side effects of HIV treatment include:
- Lipodystrophy–A problem in the way your body produces, uses, and stores fat. (Also called “fat redistribution”). These changes can include losing fat in the face and extremities, and gaining fat in the abdomen and back of the neck.
- Insulin Resistance–A condition that can lead to abnormalities in your blood sugar levels and, possibly, diabetes. Lab tests which look at your sugar levels are usually the best indicators that you have insulin resistance.
- Lipid abnormalities–Increases in cholesterol or triglycerides. Like with insulin resistance, lab tests (cholesterol and triglycerides) are the best indicators of lipid abnormalities.
- Decrease in bone density–Can be a significant issue, especially for older adults with HIV. This can lead to an increase risk of injury and fractures.
- Lactic acidosis–A buildup of lactate, a cellular waste product, in the body. This can cause problems ranging from muscle aches to liver failure. Alert your health care provider immediately.
Dealing with Side Effects
When you first start treatment for HIV, you may have headaches, an upset stomach, fatigue, or aches and pains. These side effects usually go away after a brief adjustment period, which can last anywhere from a few days to a month. If you notice any unusual or severe reactions after starting or changing a drug, report the side effects to your healthcare provider immediately. Dealing with medication side effects can be a huge barrier to starting and continuing HIV medications. Don’t let these side effects take over your treatment plan. Talk to your health care provider and please see the comprehensive list of resources below for dealing with side effects.
For more information on dealing with common side effects of HIV treatment, see the Department of Veterans Affairs’ Side Effects Guide.
- AIDSInfo – HIV Medicines and Side Effects
- AIDSInfo – HIV and Hepatoxicity
- AIDSInfo – HIV and Diabetes
- AIDSInfo – HIV and Hyperlipidemia
- AIDSInfo – HIV and Lacticacidosis
- AIDSInfo – HIV and Lipodystrophy
- AIDSInfo – HIV and Osteoporosis
- AIDSInfo – HIV and Rash
- HHS Office on Women’s Health – HIV/AIDS Drugs and Side Effects
- VA – Tips for Common Side Effects
- VA: Questions to Ask Your Doctor About HIV Drugs
Last revised: 08/07/2009